Alert archive / Ohio / Special Weather Statements in 2013

Special Weather Statement, NWS Wilmington, OH

July 20, 2013Darke County, Ohio

NWS Wilmington, OH issued this special weather statement at Jul 20, 2013, 10:39 AM EDT for Darke County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 10:39 AM EDT (14:39 UTC)
Expired
Jul 20, 2013, 11:30 AM EDT
In force
51 min
Issued by
NWS Wilmington, OH

County Darke County, OH

The radar

The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WWUS81 KILN 201439
SPSILN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1039 AM EDT SAT JUL 20 2013

OHZ034-042-201530-
DARKE OH-MERCER OH-
1039 AM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND NORTHERN
DARKE COUNTIES THROUGH 1130 AM EDT...

AT 1035 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST
OF NORTH DAYTON...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...ANSONIA
AND VERSAILLES.

ALSO...NORTH DAYTON...COSMOS...ROSE HILL...BURKETTSVILLE...NEW
WESTON...ROSSBURG...NORTH STAR...BROCK...DARKE COUNTY AIRPORT AND
OSGOOD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4039 8446 4036 8446 4035 8444 4016 8444
      4023 8481 4043 8481

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:25 AM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 4:25 AM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 AM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...KICKING OFF SHOWERS
AND THUNDERSTORMS. A SLIGHTLY COOLER AIR MASS WILL BE IN PLACE ON
SUNDAY...BEFORE ADDITIONAL PRECIPITATION MOVES INTO THE OHIO
VALLEY ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS CONTINUE TO SHOW GOOD CONSENSUS FOR TODAY AS THEY PUSH A
CDFNT DOWN INTO THE REGION. MODERATELY UNSTABLE AIRMASS WILL BE ACROSS
THE REGION TODAY...WITH CAPES AROUND 1500-2000 J/KG. WITH CONVERGENCE
AHEAD OF THE FRONT...EXPECT TSTM TO DEVELOP ACROSS THE REGION.
EXTREME NRN AREAS COULD SEE SOME ACTIVITY SLIP INTO THEM NR THE
BEGINNING OF THE PERIOD...BUT THINK THAT THE BEST DEVELOPMENT WILL
BE AS THE MORNING PROGRESSES AND INSTABILITY BUILDS. TOYED WITH
THE IDEA OF RAISING POP TO CATEGORICAL...BUT DECIDED TO LEAVE THEM
IN THE 60-70 PERCENT RANGE. SO EXPECT THE STORMS TO BUILD ACROSS
THE N DURING THE MORNING...THEN TO WORK S DURING THE DAY.

WINDS ALOFT PICK UP SOME AFTER SUNRISE...BUT DONT INCREASE MUCH
PAST 30 KTS. UNIDIRECTIONAL NATURE OF THE WINDS MAY HELP SOME
STORMS PRODUCE SOME BOWS TODAY. SPC HAS THE REGION UNDER A SLIGHT
RISK TODAY. HAVE ALREADY ADDED A MENTION OF SEVERE TO THE
GRIDS/ZFP FOR TODAY.

HIGHS TODAY SHOULD BE A LITTLE COOLER THAN YESTERDAY...ESPECIALLY
IN THE N DUE TO THE PCPN AND CLOUDS COVER. WENT WITH A CONSENSUS
FORECAST AND CAME UP WITH HIGHS IN THE MID 80 FOR THE N AND UPPER
80 ACROSS EXTREME SRN OH AND NRN KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
CDFNT WORKS INTO KENTUCKY THIS EVENING BEFORE STALLING OUT. NRN
COUNTIES MAY HAVE LOW CHC OF PCPN AT THE BEGINNING OF THE
PERIOD...BEFORE DRYING OUT FOR THE REST OF THE NIGHT. FOR COUNTIES
ALONG THE OHIO RIVER...CONVECTION SHOULD BE ONGOING AND SHOULD
LINGER FOR MUCH OF THE NIGHT. KEPT THE POPS LIKELY FOR THE EARLY
PART OF TONIGHT IN THE S.

HIGH PRESSURE BUILDING INTO THE GREAT LAKES WILL KEEP THE FRONT A
PCPN SUPPRESSED NR THE OHIO RIVER FOR SUNDAY. THEN AN UPPER LEVEL
DISTURBANCE WILL PUSH TOWARDS THE REGION SUNDAY BEFORE CROSSING IT
ON MONDAY. THE CHANCE OF PCPN WILL INCREASE FROM SW TO NE AS
SUNDAY NIGHT PROGRESSES BEFORE AFFECTING THE ENTIRE REGION MONDAY.
KEPT THE LIKELY POPS FOR MONDAY GOING.

HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 80S...WITH A LOCATION
OR TWO IN THE LOWER 80 FOR THE N AND THE UPPER 80S IN THE S. THE
PCPN ON MONDAY WILL SUPPRESS HIGH TEMPERATURES SOME MORE...KEEPING
THEM IN THE UPPER 70S IN THE N AND THE LOWER 80S ACROSS THE S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE DISTURBANCE WILL SLIDE TO OUR EAST MONDAY NIGHT WHICH SHOULD
BRING LOWERING CHANCES FOR PRECIPITATION OVERNIGHT MONDAY NIGHT.
ANOTHER DISTURBANCE WILL BE POISED TO CROSS THE AREA
TUESDAY...WITH A ROUND OF MAINLY AFTERNOON THUNDERSTORMS EXPECTED.
THIS SECOND DISTURBANCE EXITS THE REGION RATHER SLOWLY...THEREFORE
AM FORECASTING CHANCE FOR THUNDERSTORMS INTO THE WEDNESDAY
AFTERNOON TIME PERIOD ACROSS THE EAST AS THE DISTURBANCE MOVES
AWAY.

UPPER TROUGH OVER THE GREAT LAKES AMPLIFIES ON WEDNESDAY NIGHT AND
SHIFTS ITS AXIS AND BETTER FORCING TO OUR EAST. THIS SHOULD LOWER
CHANCES FOR PRECIPITATION STARTING WEDNESDAY EVENING...LASTING
THROUGH FRIDAY.

WITH THE UPPER TROUGH EXTENDING ACROSS THE EASTERN PORTIONS OF THE
CONUS DURING THE EXTENDED TIME PERIOD...TEMPERATURES WILL RUN NEAR
NORMAL TO SLIGHTLY BELOW NORMAL FOR MUCH OF THE WORK WEEK.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL SWEEP SOUTH THORUGH THE OHIO VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE FRONT
AND BRIEFLY BRING MVFR TO POSSIBLY IFR CONDITIONS. AS THE FRONT
DROPS SOUTH...IT WILL BE ORIENTED MORE WEST TO EAST AS IT
APPROACHES THE OHIO RIVER THIS EVENING. THIS WILL PUT IT NEARLY
PARALLEL TO THE UPPER FLOW AND IT IS EXPECTED TO STALL NEAR THE
RIVER.

HIGH PRESSURE BUILDING OVER THE GREAT LAKES NEVER BECOMES THAT
STRONG AND REMAINS WELL NORTH OF THE AREA. AS NORTHERLY WINDS
BEHIND THE FRONT BECOME ESTABLISHED NORTH OF THE OHIO RIVER...THE
MEAN FLOW WILL BE QUITE LIGHT AND UNDER 5KT...AND VARIABLE ALONG
THE OHIO RIVER.

OUTSIDE OF THE STORMS...VFR CONDITIONS SHOULD PREVAIL.

OUTLOOK...THUNDERSTORMS LIKELY MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...LATTO
AVIATION...FRANKS
Hazardous weather outlook, Jul 20, 5:02 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SAT JUL 20 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TODAY. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. LARGE HAIL AND HEAVY RAINFALL MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 20, 9:13 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
913 AM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     FLOOD            DUNKIRK                 40.79N 83.64W
07/20/2013                   HARDIN             OH   LAW ENFORCEMENT

            HIGH WATER ON RTE 68

&&

MYRONP
Special weather statement, Jul 20, 9:34 AM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
934 AM EDT SAT JUL 20 2013

OHZ026-035-044-201415-
AUGLAIZE OH-HARDIN OH-LOGAN OH-
934 AM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOGAN...SOUTHERN HARDIN
AND EASTERN AUGLAIZE COUNTIES THROUGH 1015 AM EDT...

AT 930 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAYNESFIELD...MOVING SOUTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RUSSELLS POINT.

ALSO...LAKEVIEW...ROUNDHEAD...JUMBO...HUNTSVILLE...BELLE CENTER...
NORTHWOOD...SILVER CREEK...RUSHSYLVANIA...BIG SPRINGS AND NEW
JERUSALEM ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4057 8352 4036 8362 4046 8400 4048 8401
      4048 8407 4050 8415 4065 8406 4065 8389
Local storm report, Jul 20, 10:19 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     TSTM WND GST     RUSHSYLVANIA            40.46N 83.67W
07/20/2013  M65 MPH          LOGAN              OH   TRAINED SPOTTER

&&

MYRONP
Special weather statement, Jul 20, 10:39 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1039 AM EDT SAT JUL 20 2013

OHZ034-042-201530-
DARKE OH-MERCER OH-
1039 AM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND NORTHERN
DARKE COUNTIES THROUGH 1130 AM EDT...

AT 1035 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST
OF NORTH DAYTON...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...ANSONIA
AND VERSAILLES.

ALSO...NORTH DAYTON...COSMOS...ROSE HILL...BURKETTSVILLE...NEW
WESTON...ROSSBURG...NORTH STAR...BROCK...DARKE COUNTY AIRPORT AND
OSGOOD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4039 8446 4036 8446 4035 8444 4016 8444
      4023 8481 4043 8481

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:27 AM EDTAreal Flood AdvisoryILNHardin3 hr
Jul 20, 9:34 AM EDTSpecial Weather StatementILNLogan41 min
Jul 20, 10:12 AM EDTSevere Thunderstorm WarningILNDelaware, Logan, Union48 min
Jul 20, 10:55 AM EDTSpecial Weather StatementILNDelaware50 min
Jul 20, 11:00 AM EDTSevere Thunderstorm WarningILNDarke, Miami, Shelby45 min
Jul 20, 11:35 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Miami, Montgomery, Shelby55 min
Jul 20, 12:00 PM EDTAreal Flood AdvisoryILNChampaign, Clark, Logan, Miami, Shelby2 hr
Jul 20, 12:20 PM EDTSpecial Weather StatementILNMadison25 min
Jul 20, 12:21 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Franklin, Madison, Pickaway39 min
Jul 20, 12:44 PM EDTSpecial Weather StatementILNFranklin31 min
Jul 20, 1:45 PM EDTAreal Flood AdvisoryILNFairfield, Hocking3 hr
Jul 20, 2:47 PM EDTSpecial Weather StatementILNGreene28 min
Jul 20, 2:54 PM EDTSpecial Weather StatementILNPreble36 min
Jul 20, 3:26 PM EDTAreal Flood AdvisoryILNMontgomery, Preble2 hr
Jul 20, 3:33 PM EDTSpecial Weather StatementILNMontgomery27 min
Jul 20, 3:45 PM EDTAreal Flood AdvisoryILNClinton, Greene, Warren2 hr
Jul 20, 3:48 PM EDTSpecial Weather StatementILNHighland42 min
Jul 20, 3:53 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland, Pike, Ross52 min
Jul 20, 3:57 PM EDTSevere Thunderstorm WarningILNHamilton48 min
Jul 20, 4:03 PM EDTSpecial Weather StatementILNWarren27 min
Jul 20, 4:10 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Highland, Pike, Ross2 hr
Jul 20, 4:17 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton43 min
Jul 20, 4:28 PM EDTSpecial Weather StatementILNWarren32 min
Jul 20, 4:41 PM EDTSpecial Weather StatementILNClermont34 min
Jul 20, 4:57 PM EDTFlash Flood WarningILNClinton, Fayette, Highland3 hr
Jul 20, 5:24 PM EDTSpecial Weather StatementILNHighland36 min
Jul 20, 5:57 PM EDTSpecial Weather StatementILNScioto33 min
Jul 20, 7:31 PM EDTAreal Flood WarningILNHighland3 hr
Jul 20, 3:37 PM EDTSpecial Weather StatementILNBoone, Gallatin23 min

Nearby

Special Weather Statements in Ohio, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.